Georgia, 2017Wildfire in Georgia, May 1 to 31, 2017
May 1 to 31, 2017 · NWS JAX · 1 event in 1 county or zone
The West Mims Wildfire burned in the John Bethea State Forest in northern Baker county, the Osceola National Forest in northern Columbia County and mostly impacted the Okefenokee National Wildlife Refuge in Ware and Charlton counties of SE Georgia during May. The fire made several large runs and burned over 150,000 acres by the end of the month.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The West Mims Wildfire burned in the John Bethea State Forest in northern Baker county, the Osceola National Forest in northern Columbia County and mostly impacted the Okefenokee National Wildlife Refuge in Ware and Charlton counties of SE Georgia during May. The fire made several large runs and burned over 150,000 acres by the end of the month. The town of St. George was evacuated during a large out of containment burned on the SE side of the fire. An extended period of very dry long term drought and above normal warmth created dangerous fire growth conditions. In addition, an extended period of strong WNW winds with gusts of 20-35 mph impacted the fire site at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 30, 8:44 PM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Apr 30, 8:44 PM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
944 PM EDT Sun Apr 30 2017
.UPDATE...
Breezy/Windy S/SE flow ahead of approaching cold front will be
main story tonight with the ATLC coast remaining at 15-20G30 mph
through the night while inland areas should fade closer to
10-15G25 mph. It took a while this evening but Sea Breeze mergers
finally took place along the I-75 corridor across inland NE FL
with a few showers/isolated storms tracking off towards the N/NE
while a few showers possible near the merger across inland SE GA
as well. These will last through the late evening hours but
generally expected to fade by midnight. Models still showing the
low level moisture in the moderate southerly flow should be enough
to develop a Broken/Mostly CLoudy stratus deck around 2000 feet
off the ground after midnight which may become overcast in some
locations by morning. This cloud cover along with the sustained
southerly flow will keep overnight temps very mild with lows
around 70 degrees in most places and in the lower/middle 70s near
the coast and other inland bodies of water. Not much change for
Monday as slow progression of pre-frontal trof/cold front
towards the East across the SE U.S. will result in Breezy/Windy
South FLow and much above normal temps well into the mid/upper 80s
all areas with some near 90 degree readings along the I-95
corridor and St Johns River Basin of NE FL. Mainly dry conds in
the morning with a slight chance of a few pre-frontal showers
across inland SE GA and the Suwannee River Valley. Otherwise
expect increase in shower/storm activity by the afternoon hours
with scattered/numerous coverage close to the boundary across
inland areas while late day scattered coverage possible along the
I-95 corridor and St. Johns River Basin as models trying to push a
slowly moving inland Atlc Coast Sea Breeze that will help to
initialize more possible activity. Main threat from the storms
will be possible marginal/damaging wind gusts in both of these
areas but also some large hail across some of the inland SE GA
storms.
&&
.AVIATION...
Gusty S/SE winds will continue through the night and despite 30-35
LLVL jet just off the surface likely not enough to support LLWS in
TAF package. Otherwise SREF and HRRR both supporting decent
chances of MVFR CIGS developing in the 1500-2500 range overnight
at all TAF sites and have trended in this direction with a slight
decrease in winds by 08z time frame. MVFR CIGS continue through
the morning hours while southerly winds increase, then heating
should allow for at least SCT/BKN CIGS in the VFR range around
3500-4000 ft by 16-17z time frame so have trended this way and
have added VCSH to account for possible isolated shower activity,
but too far out to account for any possible Storm activity yet.
&&
.MARINE...
Stiff S/SE winds at 15-20 knots continue to build surf at local
buoys and latest 18z NWPS run had 5-7 ft seas in the offshore
waters later this evening so have tweaked the timing and started
the offshore Small Craft Advisory this evening and left the SCEC
headlines for the nearshore waters for now with 4-6 ft seas
nearshore. South flow will continue to increase ahead the cold
front on Monday with 20-25 knots and higher gusts expected and
Small Craft Advisory all NE FL/SE GA waters expected.
Rip Currents: Moderate Risk in the moderate S/SE flow along the
coast. Sunday Breaker reports at the beaches were generally had
surf in the 2-3' occasional 4' range.
&&
.FIRE WEATHER...
Smoke from West Mims wildfire will continue to push NW/N overnight
tonight then shift N/NE towards coastal SE GA on Monday ahead of
approaching cold front. Decent mixing from south winds at 10-15
mph tonight will keep much of the smoke off the surface upwind
from the fire so not likely going to re-issue Special Weather
Statement (SPS) for smoke issues.
&&
.CLIMATE...
April 2017 marks the 14th consecutive month with above normal
temperatures at JAX airport. Last below normal month was February
2016.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 69 88 59 85 / 20 50 40 10
SSI 74 82 67 80 / 10 50 40 20
JAX 71 90 67 84 / 10 40 50 20
SGJ 72 88 69 80 / 0 40 50 40
GNV 69 89 67 85 / 30 30 50 30
OCF 69 90 69 85 / 30 30 50 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 4 AM EDT Tuesday for Waters from
Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to
60 NM-Waters from St. Augustine to Flagler Beach FL from 20
to 60 NM.
Small Craft Advisory from noon Monday to 4 AM EDT Tuesday for
Coastal waters from Altamaha Sound to Fernandina Beach FL
out 20 NM-Coastal waters from Fernandina Beach to St.
Augustine FL out 20 NM-Coastal waters from St. Augustine to
Flagler Beach FL out 20 NM.
&&
Hess/Cordero/WalkerHazardous weather outlook, Apr 30, 8:45 PM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
945 PM EDT Sun Apr 30 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-010845-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
945 PM EDT Sun Apr 30 2017
...MODERATE RISK OF RIP CURRENTS...
...STRONG STORMS POSSIBLE MONDAY AFTERNOON AND EVENING...
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...Tonight...
Moderate risk of rip currents at local beaches.
Smoke near wildfires will result in localized areas of poor
visibilities. Areas affected by the Okefenokee Swamp wildfire
will include portions of Charlton, Ware and Clinch counties
affecting Stephen Foster State Park and Waycross Today and
possibly shifting into Homerville by late Today into this
evening.
Isolated Thunderstorms expected across inland Northeast Florida
until midnight along the I-75 corridor that may contain locally
heavy rainfall and gusty winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
An elevated risk of rip currents will continue on Monday.
Areas of smoke from wildfires may reduce visibilities in some
locations mainly during the late night and early morning hours.
There is a chance for thunderstorms from Monday afternoon through
Tuesday morning along and ahead of a cold front. There is a
marginal risk of isolated strong to severe storms on Monday,
mainly north of I-10.
Scattered to perhaps numerous thunderstorms are possible late in
the week as a stronger cold front moves through the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
Wildfire, Charlton
- When
- May 1, 12:00 AM EST to May 31, 11:59 PM EST
- Where
- Charlton forecast zone
- Reported by
- Park/Forest Service
On May 6th at 1:22 pm, the fire had burned 116,571 acres and was 12% contained. Evacuations and road closures were taking place in St. George due to the fire blowing across State Road 94.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Idaho, May 1 to 31, 20171 death · $14 million · 10 events
- Flooding in Missouri, May 1 to 6, 20171 death · $18 million · 4 events
- Flooding in Illinois, May 1 to 31, 20171 death · $850,000 · 14 events
- Tornado and Hail in Pennsylvania, May 1, 2017$360,000 · EF2 · 59 events
- Tornadoes and Hail in Pennsylvania, May 1, 2017$191,000 · EF2 · 50 events
- Flooding in Arkansas, May 1 to 31, 2017$24 million · 18 events
- Flash Flooding and Flooding in Arkansas, May 1 to 5, 2017$26 million · 6 events
- Flooding and Damaging Winds in New York, May 1, 2017$608,000 · 68 kt wind · 48 events
- Flooding in Missouri, May 1 to 31, 2017$2.9 million · 7 events
- Flooding in Idaho, May 1 to 31, 2017$2.8 million · 2 events
- Tornado in Pennsylvania, May 1, 20171 injured · $200,000 · EF1 · 1 event
- Damaging Winds and Lightning Strike in New York, May 1, 2017$256,000 · 88 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692897.